MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.8MM 3-FLUTED DRILL BIT QC/200MM; BIT, DRILL

OBERDORF SYNTHES PRODUKTIONS GMBH 2.8MM 3-FLUTED DRILL BIT QC/200MM; BIT, DRILL
Catalog Number 03.120.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There is no reported patient involvement.It is unknown when device broke.Device is an instrument and is not implanted/explanted.Reporter email address is unknown.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that on an unknown date, the drill bit was found broken during decontamination at the sterile department.There is no reported patient or procedure involvement.This report is for a 2.8mm 3-fluted drill bit qc/200mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted for part: 03.120.041, lot: 9485127: manufacturing site: bettlach, release to warehouse date: 06.May.2015, sub-component 60030147, lot 9144965 was also manufactured in bettlach, release to warehouse date: 02.Oct.2014: the device history record shows this lot of 120 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and material conformity criteria at the time of release with no issues documented during the manufacturing process.The used raw material 60034880, round 4.65mm 440a was hardened during manufacturing process according to the specification.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the received drill bit shows that approximately 17 mm from the fluted tip section is broken off.The broken off portion is missing.On the shaft are slightly scratches visible.Dimensional inspection: because of the damages the complaint relevant dimensions cannot be checked to print specifications anymore.Drawing/specification review: the investigation has shown that the cause of complained malfunction is a post-manufacturing caused use related damage at the device, therefore no drawing/specification review is needed.Material review: the used material was stainless steel as required and the measured harness was with within the specification.The broken surface is homogenous what indicates material conformity as well.Summary: the received condition of the device is concordant with the complaint description and the complaint condition is confirmed.Based on the provided information we are not able to determine the exact cause of this complaint.We only can assume that a mechanical overloading situation, for example metallic contact or lateral stress, has caused the breakage.Please also note; blunt drill bits require more mechanical power during the application, therefore we would like to draw your attention on page 4 in the leaflet ¿important information¿ version se_023827 al: check instruments for sound surfaces, and correct adjustment and function.Do not use severely damaged instruments, instruments with unrecognizable markings, corrosion, or blunt cutting surfaces.We conclude that the cause of failure is not due to any manufacturing non-conformances.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.8MM 3-FLUTED DRILL BIT QC/200MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7626587
Report Number8030965-2018-54504
Device Sequence Number1186904
Product Code HTW
UDI-Device Identifier10886982074294
UDI-Public(01)10886982074294
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.120.041
Device Lot Number9485127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2018
Initial Date Received by Manufacturer 05/28/2018
Supplement Date Received by Manufacturer08/06/2018
Initial Report FDA Received Date06/21/2018
Supplement Report FDA Received Date08/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1